Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 222, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 1998, 6:16 PM CDT for Houston County, Minnesota; Vernon County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1998, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 9, 1998, 7:15 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Houston County, MN, Vernon County, WI
The radar
The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:20 PM CDT | Thunderstorm Wind 54 | La Crescent, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590 WUUS1 KLSE 092317 RRA SVRLSE MNC055-WIC123-100015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 616 PM CDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN SOUTHWESTERN WISCONSIN HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 715 PM CDT * AT 610 PM...SPOTTERS INDICATED SEVERE THUNDERSTORMS 15 MILES EAST OF LA CROSSE TO 10 MILE WEST OF LA CROSSE... MOVING SOUTHEAST AT 30 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... BROWNSVILLE AT 625 PM GENOA AT 635 PM VIROQUA AT 645 PM THESE STORMS PRODUCED 60 TO 70 MPH WINDS GUSTS NORTH OF LA CROSSE. THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE AND AWAY FROM WINDOWS RRS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 9, 2:25 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT SUN AUG 09 1998 LATEST SATELLITE SHOWING WELL DEFINED UPPER SYSTEM MOVING EAST INTO ONTARIO CANADA. RADAR JUST BEGINNING TO DETECT THE INITIAL PRECIPITATION ACROSS SOUTHERN MINNESOTA ASSOCIATED WITH ADVANCING COLD FRONT AND SUBSEQUENT CONVERGENCE ALONG THIS FEATURE. GOES SOUNDER DATA SHOWING CAPES 2500-3500 J/KG AHEAD OF THE FRONT. MAIN FOCUS TONIGHT WILL BE PRECIPITATION CHANCES AND TIMING. 12Z NGM FASTER THAN THE ETA THROUGH TIME ONCE AGAIN AND THE ETA IS AGAIN DRIER THAN THE NGM. NEITHER SEEMS TO BE HANDLING THE POSITION OF THE SURFACE FRONT VERY WELL. BOTH TOO FAR TO THE WEST WITH THE SOUTHERN EDGE OF THE FRONT. AGREE WITH GENERAL MODEL CONSENSUS OF MOVING FRONT THROUGH THE FORECAST AREA BY MONDAY MORNING WITH HIGH PRESSURE AND DRY WEATHER TO FOLLOW. SO FOR TONIGHT THINK THE NORTHERN PORTION OF THE FRONT WILL RACE EAST WITH THE UPPER SYSTEM AS THE FRONT BECOMES ELONGATED... AS THE MODELS SUGGEST. CONDITIONS SHOULD IMPROVE FROM SOUTH TO NORTH... OBVIOUSLY... AS THE FRONT SINKS SOUTHEAST ONCE ELONGATED ACROSS THE FORECAST AREA. EXPECT FOG TO DEVELOP AGAIN BY MORNING FROM THE RAINFALL. KRC
In the hours before
Special weather statement, Aug 9, 3:51 PM CDT, 2 hours 25 minutes before
MNZ079-WIZ032-033-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SUN AUG 9 1998 ...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES... AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20 MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN THREAT FROM THESE STORMS IS HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KRC
Special weather statement, Aug 9, 3:51 PM CDT, 2 hours 25 minutes before
MNZ079-WIZ032-033-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SUN AUG 9 1998 ...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES... AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20 MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN THREAT FROM THESE STORMS IS HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:15 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 60 min |
| Aug 9, 4:18 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 57 min |
| Aug 9, 4:18 PM CDT | Severe Thunderstorm Warning | ARX | Big Stone | 67 min |
| Aug 9, 5:02 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 58 min |
| Aug 9, 5:56 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 64 min |
| Aug 9, 6:06 PM CDT | Flash Flood Warning | ARX | Winona | 3 hr |
| Aug 9, 4:20 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 50 min |
| Aug 9, 5:27 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 63 min |
| Aug 9, 6:25 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.